Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 54, NWS Miami, FL

December 20, 2002Glades County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Dec 20, 2002, 11:08 AM EST for Glades County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2002, 11:08 AM EST (16:08 UTC)
Expired
Dec 20, 2002, 11:45 AM EST
In force
37 min
Issued by
NWS Miami, FL
Area
Whole counties

County Glades County, FL

The radar

The Melbourne radar (KMLB), 139 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2002-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2002-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS52 KMFL 201608
SVRMIA
FLC043-201645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1108 AM EST FRI DEC 20 2002

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GLADES COUNTY IN SOUTHERN FLORIDA

* UNTIL 1145 AM EST

* AT 1108 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES NORTHWEST OF MOORE
  HAVEN...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOORE HAVEN BY 1110 AM EST

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


.END

HANDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 9:00 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 20, 9:00 AM EST, 2 hours 8 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
900 AM EST FRI DEC 20 2002

COLD FRONT CONTINUES TO PLOW SOUTHWARD OVER CENTRAL FLORIDA
ALONG WITH PREFRONTAL TROUGH OUT AHEAD OF MAIN TROUGH. 12Z
SURFACE ANALYSES SHOW MOST OF THE MOISTURE CONVERGENCE AND
LOW LEVEL JET AROUND 35-40 KNOTS AT 850 MB COINCIDENT WITH
PREFRONTAL TROUGH. PROGS SHOW THIS SYSTEM WILL BE MOVING
ACROSS THE LAKE OKEECHOBEE AREA BY LATE THIS MORNING AND
REACHING METRO AREAS ALONG THE SOUTHEAST COAST DURING THE
EARLY AFTERNOON. 12Z MIAMI SOUNDING SHOWED ELEVATED SUBSIDENCE
NOW UP TO 650 MB ABOVE WHICH MOST OF THE DRY LAYER REMAINS IN
PLACE. PWAT UP TO 1.26 AT 12Z WILL INCREASE ON FORECAST ETA
SOUNDING UP TO 1.80 THIS AFTERNOON ACROSS THE AREA. LOW LEVEL
WINDS VEER SIGNIFICANTLY ABOVE THE SURFACE WITH RESPECTABLE
0-3KM HELICITIES OF 138. THIS TOGETHER WITH WET BULB ZERO
HEIGHTS OF ONLY 9600 AND DRY MICROBURST POTENTIAL OF 3 MEANS
THERE WILL BE POSSIBLE WIND GUSTS WITH THE STRONGEST ACTIVITY
OF 30-40 KNOTS. CURRENT FORECASTS FOR PUBLIC AND MARINE LOOK
CURRENTLY ON TRACK.

.MIA...NONE.
Hazardous weather outlook, Dec 20, 9:40 AM EST, 1 hour 28 minutes before
FLZ063-066>075-202200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
940 AM EST FRI DEC 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...
...SLIGHT CHANCE OF RIP CURRENTS COLLIER COUNTY BEACHES TODAY...
...WIND CHILLS LOWERING TO THE UPPER 30S TO LOWER 40S INTERIOR
AND WEST COUNTIES TONIGHT...

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT CROSSING SOUTH
FLORIDA TODAY. A FEW OF THESE STORMS COULD BE SEVERE LATE THIS
MORNING AND AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS.

GUSTY SOUTHWEST WINDS AHEAD OF THE FRONT WILL ALLOW A SLIGHT CHANCE
OF RIP CURRENTS TO DEVELOP ALONG THE COLLIER COUNTY BEACHES TODAY.

COOLER AND DRIER WILL BE ADVECTED INTO SOUTH FLORIDA TONIGHT. THESE
COOL TEMPERATURES COMBINED WITH THE WINDS TONIGHT WILL PRODUCE WIND
CHILLS IN THE INTERIOR AND WEST AREAS BELOW 45 DEGREES BY MIDNIGHT
FALLING INTO THE MID TO UPPER 30S MAINLY IN GLADES...HENDRY AND
CENTRAL COLLIER COUNTIES.

IN THE METROPOLITAN PALM BEACH COUNTY...WIND CHILLS MAY REACH THE
UPPER 40S WITH THE LOWER TO MID 50S IN METROPOLITAN BROWARD AND
MIAMI-DADE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY DUE TO THE THUNDERSTORM
ACTIVITY.

 .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION ISSUED BY THE NATIONAL
WEATHER SERVICE IN MIAMI CAN BE FOUND ON THE INTERNET AT:
HTTP://WWW.SRH.NOAA.GOV/MIA.

HANDEL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 9:00 AM ESTSpecial Marine WarningMFL2 hr
Dec 20, 10:53 AM ESTSpecial Marine WarningMFL97 min
Dec 20, 12:12 PM ESTSpecial Marine WarningMFL33 min
Dec 20, 1:34 PM ESTSpecial Marine WarningMFL116 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.